A local man dies of neuroleptic malignant syndrome at a psychiatric hospital
“According to medical records, Shiv began showing symptoms of NMS on March 17, including “fever, muscle stiffness, altered consciousness, increased heart rate, profuse sweating and drooling.” He refused food and water and became agitated and verbally abusive.

Two days later, according to a Massachusetts Department of Mental Health report, Shiv was growing weaker, stiffer and couldn’Â’t walk without help.

It was the weekend, and a doctor was called in to examine Shiv. According to medical records, the doctor determined Shiv was dehydrated, but didnÂ’’t order a blood test, which can help identify NMS, the symptoms of which include dehydration, dramatic changes in blood pressure, fever, agitation and many of the other symptoms Shiv displayed. The doctor also didn’Â’t order intravenous fluids to treat ShivÂ’s dehydration.

However, Shiv was given two shots of Haldol, another antipsychotic drug thatÂ’s also known to cause and exacerbate NMS.

By the next day, Shiv was taken into a shower by hospital staff. Afterward, he remained in a weakened, dehydrated state. Another medical examination was ordered. But by the time the doctor arrived, Shiv was dead.”

Nicely written article from my local paper. Neuroleptic malignant syndrome (NMS) is an uncommon reaction to some antipsychotic medications. In this case, clozaril was the culprit, with NMS occurring in less than 1% of patients.

From UptoDate, here are the clinical manifestations:

NMS is also characterized by “lead pipe” muscle rigidity, altered mental status, choreoathetosis, tremors, and evidence of autonomic dysfunction, such as diaphoresis, labile blood pressure, and dysrhythmias. Complications include myocardial infarction, aspiration pneumonitis, thromboembolism, respiratory failure, mixed respiratory and lactic acidosis, rhabdomyolysis, and renal failure.

In a psychiatric setting, NMS needs to be clinically suspected. Blood tests looking at the renal function, and tests for rhabdomyolysis should be done.

Needless to say, if NMS was suspected, the clozaril should have been stopped. Instead, because the patient was agitated in a psychiatric setting, haldol was given – which likely would have worsened the NMS. Medical treatment like dantrolene and bromocriptine are the current mainstays of treatment.

View 3 Comments >

Most Popular